Heroin is a very addictive opioid. The high that heroin produces is intense, and repeated use can quickly lead to dependence. Additionally, a person will likely develop a tolerance that requires increasingly high doses of heroin to satisfy a craving, running the risk of an overdose. In addition to the immediate effects of heroin use, there are many long-term consequences. Addiction can be behaviorally, socially, and cognitively detrimental. But, the physical signs of heroin use can be especially devastating.
While a person may not realize the degree to which their appearance has changed as a result of their addiction, a friend or family member may be able to recognize the signs and symptoms of heroin use in their loved one. The following information will help you identify some of the most common signs of heroin use. If you or someone you love needs a heroin detox center, Washburn House offers a variety of treatment programs to support clients through detox and recovery. Call Washburn House at 855.298.3104; our intake specialists are awaiting your call.
There are Many Dangers of Heroin Use
Addiction of any kind can be harmful to the user and to their loved ones. There are many common physical signs and symptoms of heroin use. But, there are also behavioral and cognitive symptoms that may interfere with a person’s life and relationships. These include, but are not limited to:
- Mood swings
- Confusion or loss of coordination
- Disinterest in personal grooming and appearance
- Declining performance at school or work
- Money problems
- Bloodborne illnesses like Hepatitis-C from needle sharing
Heroin use will affect every aspect of a person’s life: personally, professionally, socially, cognitively, and most notably, physically. If someone you know seems to have undergone significant shifts in their behavior, moods, or routine, you may also want to consider if their physical appearance suggests a dependence on heroin.
Common Physical Signs of Heroin Use
Even though heroin use may result in behavioral or cognitive issues, there are also specific physical symptoms. The signs and symptoms of heroin use may have immediate, short-term effects and long-term consequences that may impact the rest of a person’s life. Some physical indicators of heroin use include:
- Nausea and Vomiting
- Puncture wounds and track marks
- Bruised or scabbed over skin
- Rapid weight loss
Nausea and Vomiting
When a person snorts, smokes, or injects heroin, it binds to the opioid receptors in the brain. This can alter the ways the body sends and receives messages related to both pain and pleasure. Heroin mimics the chemicals that the body produces naturally to manage pain. But when the body recognizes a substance as foreign and possibly dangerous, it may try to get rid of it. This often results in nausea and vomiting. But by that point, the heroin has already attached to opioid receptors. So, even after vomiting, a person will likely still feel the typical high.
Puncture Wounds and Track Marks
Heroin can be taken intravenously. As a result, heroin users often inject themselves repeatedly at the same site, usually on the arm. Puncture wounds look like small holes, while track marks are raised, discolored sections of veins. Repeated injections can result in permanent damage to the skin and blood vessels.
Itching is an immune response. When a person gets a bug bite or is exposed to allergens, the body releases histamines, a neurotransmitter related to the body’s inflammatory response. Heroin induces the same response. While a bug bite might result in localized itching and swelling, heroin will circulate throughout the body, resulting in widespread itching.
Bruised or Scabbed-Over Skin
Scratching an itch due to the body’s inflammatory response to heroin will only provide temporary relief. Additionally, heroin diminishes feelings of pain. So, a person may not know when to stop scratching, resulting in skin damage, bruising, and scabs. Additionally, they may try to hide track marks and skin lesions by wearing long-sleeved shirts and long pants, even in very warm weather.
Rapid Weight Loss
Heroin use can suppress a person’s appetite, and when they do eat, they are more likely to turn to less nutrient-dense foods like sweets or fast food. As a result, a person may experience rapid weight loss and a deficiency in vital nutrients. This can be exacerbated by the vomiting that is often induced by heroin use.
Washburn House’s Heroin Detox Center Can Help You Today
These are just a few of the most common physical signs of heroin use. If you notice these signs in a loved one, or if you are using heroin and want to quit, help is available right now. Washburn House offers every client a personalized approach to recovery, from medically monitored detox to inpatient, partial hospitalization, and intensive outpatient programs. Contact Washburn House today at 855.298.3104. Our intake specialists will help you or your loved one take that first step on the road to recovery.